Alert archive / Florida / Flash Flood Warnings in 2017

Flash Flood Warning 18, NWS Jacksonville, FL

September 11, 2017Duval County, Florida

NWS Jacksonville, FL issued this flash flood warning at Sep 11, 2017, 6:45 AM EDT for Duval County, Florida. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 11, 2017, 6:45 AM EDT (10:45 UTC)
Expired
Sep 11, 2017, 12:45 PM EDT
In force
6 hr
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 21 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 10:50 AM EDTFLASH FLOODSan Marco, FLLOTS OF FLOODING ONGOING DUE TO SURGE FROM THE ST. JOHNS RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 245 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 10.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2017-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2017-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

099 
WGUS52 KJAX 111045
FFWJAX
FLC031-111645-
/O.NEW.KJAX.FF.W.0018.170911T1045Z-170911T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jacksonville FL
645 AM EDT MON SEP 11 2017

...FLASH FLOOD EMERGENCY FOR DOWNTOWN JACKSONVILLE...SAN 
MARCO...SOUTH HAMPTON...LANDON PARK AND RIVERSIDE...


The National Weather Service in Jacksonville has issued a

* Flash Flood Warning for...
  Central Duval County in northeastern Florida...

* Until 1245 PM EDT Monday

* At 639 AM EDT, emergency management reported heavy rain across the
  warned area. Flash flooding is expected to begin shortly.

  This is a FLASH FLOOD EMERGENCY for areas near the St Johns River. 
  This is a PARTICULARLY DANGEROUS SITUATION! Water is expected to 
rise another 1 to 2 feet when winds switch to the south and push 
water northward into downtown...and the high tide begins to come 
into the river!

DO NOT attempt to move through the flood waters. Seek shelter in a 
second story or higher portion of your structure. Swiftly rising 
water could sweep you away. This message has been coordinated with 
Jacksonville City Emergency Management officials. DO NOT move 
through rising surge waters! 

* Some locations that will experience flooding include...
  San Marco, Landon Park, South Hampton, Riverside and Downtown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

&&

LAT...LON 3035 8164 3024 8161 3023 8173 3030 8173

$$

AS/AK
1 follow-up statement
244 
WGUS72 KJAX 111249
FFSJAX

Flash Flood Statement
National Weather Service Jacksonville FL
849 AM EDT MON SEP 11 2017

FLC031-111645-
/O.CON.KJAX.FF.W.0018.000000T0000Z-170911T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duval FL-
849 AM EDT MON SEP 11 2017

...THIS IS A FLASH FLOOD EMERGENCY FOR DOWNTOWN JACKSONVILLE...SAN 
MARCO...SOUTH HAMPTON...LANDON PARK...AND RIVERSIDE...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT FOR
CENTRAL DUVAL COUNTY...

Storm surge flooding is already occurring in and near Downtown 
Jacksonville.

This is a FLASH FLOOD EMERGENCY for areas near the St. Johns River 
for storm surge flooding.
 
This is a PARTICULARLY DANGEROUS SITUATION. Go to the highest point 
in your house if a single story, or on the second story if possible. 
DO NOT GO INTO FLOOD WATERS as there may be electric current in the 
water. Water will continue to rise until around 2 pm this afternoon. 
Water levels may reach 4 to 6 ft above ground level on the immediate 
banks of the St. Johns and 2 to 4 ft elsewhere.

Some locations that will experience flooding include...
Downtown Jacksonville, San Marco, South Hampton, Landon Park, and 
Riverside.

This message has been coordinated with Duval County Emergency 
Management.

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to the highest point in your house or at least to the second 
story, if possible. This is an extremely dangerous and life-
threatening situation. Do not attempt to go into flood waters!

&&

LAT...LON 3035 8164 3024 8161 3023 8173 3030 8173

$$
ARB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:57 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Sep 11, 3:57 AM EDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
357 AM EDT Mon Sep 11 2017

...HURRICANE WARNING CONTINUES THIS MORNING...

.SHORT TERM...Today and tonight...Hurricane Irma at 07z was
centered over west central Fl just north of Tampa and moving to
the NNW. Rainbands over the area will continue the threat of
flooding rainfall and damaging winds...with isolated tornadoes
and a storm surge at the coast. As Irma moves faster to the nw
today conditions will slowly improve from south to north this
afternoon and evening. Strong winds early this morning will
decrease but still remain strong and gusty through the afternoon
as ne winds veer around to the south.

Tuesday through Wednesday...Irma will be well to the nw of the
area on Tuesday with drier air and lighter winds expected for ne
Fl/se Ga. With ample sun and sw winds temperatures will be at or a
few degrees above average Tue and Wed. A deep sw flow will
increase moisture across the area on Wednesday with scattered
afternoon/evening showers and storms expected.

.LONG TERM...Thursday through Sunday...A moist sw flow will
prevail this period. Expect scattered diurnal storms each day with
a few strong storms possbile on Thursday due to moderate speed
shear in the vertical wind profile. Winds and shear will decrease
after Thursday. Temperatures will be a little above average
through the period. Extended range models show Hurricane Jose in
the Atlantic meandering and doing a loop while staying east of
the se U.S coast.

&&

.AVIATION...IFR/LIFR conditions will continue this morning as
rainbands from Hurricane Irma affect ne Fl/se Ga TAF sites.
Improving conditions expected to spread from south to north this
afternoon. Strong ne winds will veer to the south by early
afternoon with gusts to near 40 knots continuing through the
afternoon hours along with MVFR cigs.

&&

.MARINE...Hurricane warning continues for the waters as Irma
continues to produce extremely hazardous conditions. Effects from
Irma will start to subside late today but seas will be slower to
fall and stay elevated due to swells. Northeast winds this morning
will become southerly by this afternoon. Winds and seas look
relatively benign Wednesday through Friday with the possibility
that the track of Hurricane Jose may affect the waters with at
least swells by the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  79  66  83  67 / 100  30  10  10
SSI  84  74  86  73 / 100  30  10  10
JAX  84  71  87  71 / 100  20  10  10
SGJ  87  72  87  72 /  90  20  10  10
GNV  83  70  87  70 /  90  30  20  10
OCF  82  72  87  71 /  90  30  20  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through this evening for Alachua-Baker-
     Bradford-Clay-Coastal Duval-Coastal Nassau-Columbia-Flagler-
     Gilchrist-Hamilton-Inland Duval-Inland Nassau-Marion-Putnam-
     St. Johns-Suwannee-Union.

     Hurricane Warning for Alachua-Baker-Bradford-Clay-Coastal Duval-
     Coastal Nassau-Columbia-Flagler-Gilchrist-Hamilton-Inland
     Duval-Inland Nassau-Marion-Putnam-St. Johns-Suwannee-Union.

GA...Flash Flood Watch through this evening for Appling-Atkinson-
     Bacon-Brantley-Charlton-Clinch-Coastal Camden-Coastal Glynn-
     Coffee-Echols-Inland Camden-Inland Glynn-Jeff Davis-Pierce-
     Ware-Wayne.

     Tropical Storm Warning for Appling-Bacon-Brantley-Charlton-
     Coastal Camden-Coastal Glynn-Coffee-Inland Camden-Inland
     Glynn-Jeff Davis-Pierce-Ware-Wayne.

     Hurricane Watch for Coastal Camden-Coastal Glynn-Inland Camden-
     Inland Glynn.

     Hurricane Warning for Atkinson-Clinch-Echols.

AM...Hurricane Warning for Coastal waters from Altamaha Sound to
     Fernandina Beach FL out 20 NM-Coastal waters from
     Fernandina Beach to St. Augustine FL out 20 NM-Coastal
     waters from St. Augustine to Flagler Beach FL out 20 NM-
     Waters from Altamaha Sound GA to Fernandina Beach FL from
     20 to 60 NM-Waters from Fernandina Beach to St. Augustine
     FL from 20 to 60 NM-Waters from St. Augustine to Flagler
     Beach FL from 20 to 60 NM.

&&

Zibura/Kennedy/Shashy

In the hours before

Local storm report, Sep 11, 5:45 AM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
545 AM EDT MON SEP 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     STORM SURGE      4 NNW MANDARIN          30.20N 81.66W
09/11/2017  U0.00 FT         Duval              FL   OTHER FEDERAL

            THE ST JOHNS RIVER AT MAIN STREET BRIDGE REPORTED A WATER
            LEVEL OF 4.39 FEET NAVD88. THIS BREAKS THE RECORD FROM
            HURRICANE DORA IN 1964 OF 4.12 FEET NAVD88.

&&

AK
Local storm report, Sep 11, 5:53 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
553 AM EDT MON SEP 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     STORM SURGE      1 SSE BRUNSWICK         31.14N 81.48W
09/11/2017                   GLYNN              GA   BROADCAST MEDIA

            WATER UP TO CAR DOORS ON US-17 IN BRUNSWICK.

&&

NM
Special weather statement, Sep 11, 5:59 AM EDT, 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
559 AM EDT Mon Sep 11 2017

FLZ025-125-111600-
Inland Duval-Coastal Duval-
Including the cities of Normandy, Ortega, Riverside, San Marco,
Arlington, Jacksonville, Oceanway, and Tallyrand
559 AM EDT Mon Sep 11 2017

The storm tide at the Main Street Bridge has exceeded Hurricane
Dora. When the wind switches to the south, the St. Johns River
water will push north into downtown and we may see Category 2
flooding in that area due to the high astronomical tides and
trapped tide in the river. That water may rise to 4 to 5 feet
above ground level in Landing Park in San Marco and the South
Hampton areas. Residents should evacuate vertically to the second
floor rather than try to move through rising flood waters.
Local storm report, Sep 11, 6:00 AM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EDT MON SEP 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     FLASH FLOOD      1 E NORMANDY            30.31N 81.74W
09/11/2017                   DUVAL              FL   PUBLIC

            SOCIAL MEDIA POST SHOWING WATER IN HOME NEAR
            ELLIS RD IN MURRY HILL.

&&

NM
Local storm report, Sep 11, 6:02 AM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
602 AM EDT MON SEP 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     STORM SURGE      1 SSW JACKSONVILLE BEAC 30.26N 81.41W
09/11/2017                   DUVAL              FL   PUBLIC

            SOCIAL MEDIA POST REPORTING WATER IN
            SANCTUARY NEIGHBORHOOD.

&&

NM
Local storm report, Sep 11, 6:07 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
607 AM EDT MON SEP 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 AM     FLASH FLOOD      1 N JACKSONVILLE BEACH  30.29N 81.39W
09/11/2017                   DUVAL              FL   BROADCAST MEDIA

            SOCIAL MEDIA POST REPORTING WATER ON 3RD
            STREET NEAR PITA PIT WITH ADDITIONAL WATER
            ON 5TH STREET.

&&

NM

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 8:06 PM EDTAreal Flood WarningJAXDuval, Nassau, Saint Johns3 hr
Sep 10, 8:09 PM EDTAreal Flood WarningJAXClay, Duval, Flagler, Putnam, Saint Johns3 hr
Sep 10, 8:10 PM EDTTornado WarningJAXFlagler, Saint Johns35 min
Sep 10, 8:38 PM EDTAreal Flood WarningJAXAlachua, Baker, Bradford, Clay, Duval, Putnam and 2 more3 hr
Sep 10, 8:44 PM EDTAreal Flood WarningJAXDuval, Nassau3 hr
Sep 10, 10:23 PM EDTFlash Flood WarningJAXDuval, Nassau3 hr
Sep 10, 10:56 PM EDTAreal Flood WarningJAXClay, Duval, Nassau, Saint Johns6 hr
Sep 11, 12:26 AM EDTAreal Flood WarningJAXAlachua, Bradford, Clay, Flagler, Marion, Putnam and 1 more3 hr
Sep 11, 12:38 AM EDTAreal Flood WarningJAXNassau6 hr
Sep 11, 12:49 AM EDTFlash Flood WarningJAXFlagler, Marion, Putnam, Saint Johns5 hr
Sep 11, 1:35 AM EDTFlash Flood WarningJAXClay, Flagler, Putnam, Saint Johns3 hr
Sep 11, 2:02 AM EDTTornado WarningJAXNassau28 min
Sep 11, 2:10 AM EDTFlash Flood WarningJAXClay, Saint Johns3 hr
Sep 11, 2:31 AM EDTFlash Flood WarningJAXClay, Duval, Nassau, Saint Johns3 hr
Sep 11, 2:34 AM EDTTornado WarningJAXNassau6 min
Sep 11, 2:41 AM EDTFlash Flood WarningJAXClay, Duval, Saint Johns3 hr
Sep 11, 3:36 AM EDTTornado WarningJAXDuval24 min
Sep 11, 4:10 AM EDTFlash Flood WarningJAXDuval, Nassau3 hr
Sep 11, 4:22 AM EDTAreal Flood AdvisoryJAXMarion3 hr
Sep 11, 4:38 AM EDTAreal Flood AdvisoryJAXAlachua, Bradford, Clay, Putnam3 hr
Sep 11, 5:08 AM EDTAreal Flood WarningJAXAlachua, Baker, Bradford, Columbia, Gilchrist, Union3 hr
Sep 11, 5:14 AM EDTFlash Flood WarningJAXNassau3 hr
Sep 11, 5:34 AM EDTFlash Flood WarningJAXClay, Duval, Nassau, Saint Johns3 hr
Sep 11, 6:15 AM EDTFlash Flood WarningJAXBaker, Bradford, Clay, Columbia, Duval, Union3 hr
Sep 11, 6:37 AM EDTAreal Flood WarningJAXColumbia, Hamilton, Suwannee3 hr
Sep 11, 8:23 AM EDTAreal Flood WarningJAXClay, Duval, Nassau, Saint Johns3 hr
Sep 11, 9:06 AM EDTAreal Flood WarningJAXBaker, Bradford, Clay, Columbia, Duval, Union3 hr
Sep 11, 9:48 AM EDTRiver Flood WarningJAXColumbia, Gilchrist, Suwannee18 days
Sep 11, 12:19 PM EDTFlash Flood Warning EmergencyJAXClay, Duval, Putnam, Saint Johns6 hr
Sep 11, 5:11 PM EDTWind AdvisoryJAXBaker, Bradford, Duval, Flagler, Gilchrist, Nassau and 2 more5 hr
Sep 11, 5:18 PM EDTCoastal Flood WarningJAXDuval, Flagler, Nassau3 days
Sep 11, 5:18 PM EDTRip Current StatementJAXDuval, Flagler, Nassau27 hr
Sep 11, 5:18 PM EDTHigh Surf AdvisoryJAXDuval, Flagler, Nassau10 hr
Sep 11, 5:26 PM EDTSmall Craft AdvisoryJAX28 hr

Nearby

Flash Flood Warnings in Florida, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.